Delirium following a switch from cimetidine to famotidine

Citation
Ry. Yuan et al., Delirium following a switch from cimetidine to famotidine, ANN PHARMAC, 35(9), 2001, pp. 1045-1048
Citations number
20
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Pharmacology
Journal title
ANNALS OF PHARMACOTHERAPY
ISSN journal
1060-0280 → ACNP
Volume
35
Issue
9
Year of publication
2001
Pages
1045 - 1048
Database
ISI
SICI code
1060-0280(200109)35:9<1045:DFASFC>2.0.ZU;2-3
Abstract
OBJECTIVE: To describe a patient who developed delirium when switched from cimetidine to famotidine. CASE SUMMARY: An 84-year-old Taiwanese woman was hospitalized for tarry sto ols. Her past medical history revealed only a decrease in renal function. S he tolerated both oral and intravenous cimetidine therapy with a daily dose of 400-900 mg intermittently for 20 years. On hospital days 1-3, cimetidin e 300 mg was injected intravenously every eight hours without difficulty. C onsidering the possible existence of a cimetidine-resistant bleeding ulcer, famotidine 20 mg was given twice daily orally on hospital days 4-7 and the n injected intravenously. Six days after being switched from cimetidine to famotidine, the woman's mental status deteriorated. A series of clinical te sts revealed no apparent causative factors. Famotidine was then suspected a s a probable cause of her delirium. Discontinuation of the drug resulted in rapid resolution of the patients delirious status. DISCUSSION: Famotidine crosses the blood-brain barrier less easily than cim etidine and was taken for a much shorter period in this patient. Thus, we p ropose that the occurrence of delirium in this patient was associated with famotidine, but not cimetidine, and was idiosyncratic rather than dose rela ted. Furthermore, this case involved an elderly patient with compromised re nal function who developed delirium in response to intravenous, but not ora l, administration of famotidine. These factors seem to increase the risk fo r famotidine-induced delirium. CONCLUSIONS: Clinicians should be aware of the possible occurrence of delir ium following a switch from one histamine.-receptor antagonist to another. In rare instances, patients switched to famotidine from cimetidine may expe rience delirium, particularly elderly patients with poor renal function who receive intravenous famotidine.